Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 262, NWS Bismarck, ND

August 11, 20114 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2011, 2:55 PM CDT for 4 counties in North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2011, 2:55 PM CDT (19:55 UTC)
Expired
Aug 11, 2011, 3:31 PM CDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burleigh County, ND, Kidder County, ND, Sheridan County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 78 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WUUS53 KBIS 111955
SVRBIS
NDC015-043-083-103-112100-
/O.NEW.KBIS.SV.W.0262.110811T1955Z-110811T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT THU AUG 11 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  EXTREME SOUTHWESTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 400 PM CDT

* AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  EAST OF NEW JOHNS LAKE...OR 36 MILES NORTHEAST OF BISMARCK...AND
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TUTTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4733 9973 4723 9975 4708 9984 4719 10056
      4743 10053
TIME...MOT...LOC 1956Z 275DEG 28KT 4728 10041
WIND...HAIL 60MPH 1.00IN

$$

SIMOSKO
2 follow-up statements
681 
WWUS53 KBIS 112016
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
316 PM CDT THU AUG 11 2011

NDC015-043-083-103-112100-
/O.CON.KBIS.SV.W.0262.000000T0000Z-110811T2100Z/
BURLEIGH ND-KIDDER ND-SHERIDAN ND-WELLS ND-
316 PM CDT THU AUG 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
WELLS...SOUTHEASTERN SHERIDAN...NORTHWESTERN KIDDER AND NORTHEASTERN
BURLEIGH COUNTIES UNTIL 400 PM CDT...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
NORTH OF WING...OR 42 MILES NORTHEAST OF BISMARCK...MOVING EAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  TUTTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4718 10045 4743 10053 4733 9973 4723 9975
      4708 9984
TIME...MOT...LOC 2016Z 275DEG 28KT 4727 10018
WIND...HAIL 60MPH 1.00IN

$$

SIMOSKO
774 
WWUS53 KBIS 112031
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
331 PM CDT THU AUG 11 2011

NDC015-043-083-103-112041-
/O.CAN.KBIS.SV.W.0262.000000T0000Z-110811T2100Z/
BURLEIGH ND-KIDDER ND-SHERIDAN ND-WELLS ND-
331 PM CDT THU AUG 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WELLS...
SOUTHEASTERN SHERIDAN...NORTHWESTERN KIDDER AND NORTHEASTERN BURLEIGH
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4718 10045 4743 10053 4733 9973 4723 9975
      4708 9984
TIME...MOT...LOC 2031Z 279DEG 21KT 4722 10013

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:52 PM CDT, 3 minutes earlier.

Area forecast discussion, Aug 11, 2:52 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
252 PM CDT THU AUG 11 2011

.SHORT TERM...THIS AFTERNOON THROUGH FRIDAY NIGHT...
PER LATEST SWOMCD DISCUSSION...STORM INTENSITY EXPECTED TO
INCREASE THROUGH THE LATE AFTERNOON HOURS AND A WATCH MAY BE
NEEDED WITH THE NEXT COUPLE OF HOURS. SO FAR...NO REPORTS OF SMALL
HAIL IN THE CLUSTER OF STORMS NORTH OF BISMARCK. STILL EXPECTING
AREAS ALONG AND SOUTH OF I-94 TO BE FAVORED FOR SEVERE/LOCALLY
HEAVY RAIN. THE SOUTHWEST MAY BECOME A RENEWED FOCUS WITH RECENT
CLEARING AND RENEWED STRONG INSOLATION. SOUTH OF MINOT...TRAINING
STORMS PRODUCED AROUND 2 INCHES OF RAIN EARLIER TODAY...WHICH
RESULTED IN PLENTY OF STANDING WATER AND MINOR FLOODING. NEARLY
SATURATED CONDITIONS ARE ALSO IN PLACE DOWN THROUGH THE JAMES
RIVER VALLEY...WHERE INTENSE RAINFALL RATES AND/OR AMOUNTS ARE
POSSIBLE TONIGHT INTO FRIDAY. IT WON'T TAKE THAT MUCH ADDITIONAL
RAINFALL TO QUICKLY PRODUCE FLOODING...ESPECIALLY ALONG TOWNSHIP
ROADS. BY LATE TONIGHT INTO FRIDAY...THE MAIN UPPER LOW CURRENTLY
ACROSS NORTHWEST MONTANA WILL DIP SOUTHEAST THROUGH THE
REGION...PRODUCING ADDITIONAL SHOWERS AND THUNDERSTORMS. THE
SEVERE WEATHER THREAT WILL LIKELY BE LOW ON FRIDAY. THE SYSTEM
WILL HEAD SOUTHEAST BY FRIDAY NIGHT.

.LONG TERM...SATURDAY THROUGH THURSDAY NIGHT...

THE OVERALL LARGE SCALE PATTERN AND FORECAST CONFIDENCE EVOLUTION
CONTINUES TO BE FAIRLY CONSISTENT OVER THE PAST FEW DAYS REGARDING
THE LONG TERM FORECAST. MODELS ARE IN GOOD AGREEMENT ON A BROAD
UPPER LEVEL RIDGE ACROSS THE CENTRAL CONUS THIS WEEKEND...WITH
UNCERTAINTY INCREASING NEXT WEEK AS THE RIDGE BEGINS TO BREAK DOWN
AS PAC NORTHWEST ENERGY EJECTS ACROSS THE INTERMOUNTAIN WEST AND
PLAINS.

SATURDAY AND MOST OF SUNDAY LOOK TO BE DRY UNDER THE AFOREMENTIONED
UPPER LEVEL RIDGE. HOWEVER...SOUTHEAST SURFACE WINDS BETWEEN SURFACE
HIGH PRESSURE ACROSS THE UPPER MISSISSIPPI VALLEY AND LEE SURFACE
TROUGHING ARE NOT FAVORABLE TO A QUICK WARM UP...WITH HIGH
TEMPERATURES ON SUNDAY LIKELY TO BE STILL SLIGHTLY BELOW NORMAL
ACROSS THE TURTLE MOUNTAINS AND JAMES RIVER VALLEY...WITH NORMAL
HIGHS IN THE MID TO UPPER 80S ACROSS THE FAR WEST WHERE DRIER
CONDITIONS WILL ALLOW FOR MORE EFFICIENT BOUNDARY LAYER HEATING. THE
THREAT FOR THUNDERSTORMS BEGINS ON SUNDAY NIGHT WITH THE LIKELY
DEVELOPMENT OF A LOW LEVEL JET AND MOISTURE RETURN ACROSS THE
NORTHERN PLAINS AHEAD OF THE LEE TROUGH ACROSS EASTERN MONTANA AND
WYOMING. WITH CONTINUED LOW LEVEL MOISTURE TRANSPORT...AND THE BREAK
DOWN OF THE UPPER LEVEL RIDGE AND A TRANSITION TO SOUTHWEST FLOW
ALOFT WITH MULTIPLE EMBEDDED IMPULSES...HARD TO RULE OUT
THUNDERSTORMS ON MONDAY AND TUESDAY DURING ANY ONE PERIOD. MODEL
UNCERTAINTY DOES INCREASE CONSIDERABLY WEDNESDAY AND THURSDAY
REGARDING THE TIMING AND EVOLUTION OF THE PAC NORTHWEST UPPER LEVEL
LOW AS IT PROPAGATES ACROSS THE NORTHERN CONUS. THEREFORE...DECIDED
TO HOLD OFF ON INTRODUCING POPS PAST WEDNESDAY DUE TO FORECAST
UNCERTAINTY.

&&

.AVIATION...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN
COVERAGE ACROSS WESTERN AND CENTRAL NORTH DAKOTA DURING THE LATE
AFTERNOON AND INTO THE OVERNIGHT...WITH HEAVIEST RAIN FORECAST
ALONG AND SOUTH OF KDIK/KBIS/KJMS. VFR CONDITIONS ARE LIKELY TO
PERSIST AT ALL TERMINALS THROUGHOUT THE TAF PERIOD...BUT PERIODS
OF MVFR ARE POSSIBLE AT TERMINALS EXPERIENCING HEAVIER
PRECIPITATION. WINDS WILL GENERALLY SEE A SHIFT FROM SOUTH TO
NORTH DURING THE TERM.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KINNEY
LONG TERM/AVIATION...PJA
Hazardous weather outlook, Aug 11, 2:28 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
228 PM CDT THU AUG 11 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
228 PM CDT THU AUG 11 2011 /128 PM MDT THU AUG 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA LATE THIS
AFTERNOON AND INTO TONIGHT. THE BEST CHANCE FOR STRONG TO SEVERE
THUNDERSTORMS IS LIKELY TO BE SOUTH OF US HIGHWAY 2. LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE EXPECTED TO
BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS CHANCE FOR THUNDERSTORMS ACROSS MUCH OF WESTERN AND
CENTRAL NORTH DAKOTA ON FRIDAY. THUNDERSTORMS RETURN TO THE
FORECAST SUNDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

AYD

In the hours before

Special weather statement, Aug 11, 1:35 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
135 PM CDT THU AUG 11 2011

NDZ019>021-035-111930-
BURLEIGH-MCLEAN-MERCER-OLIVER-
135 PM CDT THU AUG 11 2011

...SPECIAL WEATHER STATEMENT...

AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL MCLEAN
COUNTY TO EXTREME EAST CENTRAL MERCER COUNTY TO SOUTH CENTRAL OLIVER
COUNTY...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  FORT CLARK AND CENTER BY 145 PM CDT...
  FALKIRK BY 150 PM CDT...
  HENSLER BY 155 PM CDT...
  WASHBURN BY 200 PM CDT...
  CROSS RANCH STATE PARK AND SANGER BY 210 PM CDT...
  PRICE BY 225 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

SIMOSKO
Special weather statement, Aug 11, 2:27 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
227 PM CDT THU AUG 11 2011

NDZ020>022-035-112030-
BURLEIGH-MCLEAN-OLIVER-SHERIDAN-
227 PM CDT THU AUG 11 2011

...SPECIAL WEATHER STATEMENT...

AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHEASTERN MCLEAN
COUNTY TO SOUTHEASTERN OLIVER COUNTY...MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  NEW JOHNS LAKE AND WILTON BY 235 PM CDT...
  BALDWIN BY 255 PM CDT...
  REGAN BY 300 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:39 AM CDTAreal Flood AdvisoryBISMcHenry, Ward5 hr
Aug 11, 4:48 PM CDTAreal Flood AdvisoryBISDivide6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.